Drug-induced lupus

Certain medications can cause temporary symptoms and signs of lupus. The symptoms go away when you stop taking the medication, generally within a few weeks. Symptoms are usually milder than in typical lupus, and the kidneys and central nervous system are rarely affected.

Some children taking medications to prevent seizures develop a lupuslike condition similar to drug-induced lupus seen in adults. Symptoms go away when the child stops taking the medication.

Medications that may play a role in inducing lupus include:1

  • Antibodies to tumor necrosis factor-a.
  • Certain anticonvulsants called hydantoins, such as phenytoin and ethotoin.
  • Chlorpromazine.
  • D-penicillamine.
  • Hydralazine.
  • Interferon alfa.
  • Isoniazid.
  • Methyldopa.
  • Minocycline.
  • Procainamide.

While these medications may induce symptoms of lupus in some individuals, the symptoms are not permanent and will eventually disappear when you stop taking the medication. Even if you have lupus, your health professional may prescribe these medications to treat other conditions.1

People who already have systemic or cutaneous (skin) lupus are not at increased risk of having lupus flares when they use these medications for treating other conditions.1

If you suspect that a medication is triggering lupus symptom flares, consult with your health professional about changing your medication.

Citations

  1. Hahn BH, et al. (2005). Pathogenesis of systemic lupus erythematosus. In ED Harris et al., eds., Kelley's Textbook of Rheumatology, 7th ed., vol. 2, pp. 1174–1200. Philadelphia: Elsevier Saunders.

Last Updated: May 13, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.